MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 6MM10CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 6MM10CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400610S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes Rupture (2208); Obstruction/Occlusion (2422)
Date of Event 02/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, the balloon of a powerflex pro 6mm 10cm ruptured within nominal pressure during the second inflation attempt.The powerflex was inflated within its nominal pressure during the initial inflation.It was removed and angiography was done again.It showed the left external iliac artery which was being treated ruptured.A non-cordis stent was implanted.A non-cordis balloon catheter was used for long-inflation and hemostasis was achieved.An ipsilateral approach was made with a non-cordis sheath.The unknown guidewire crossed the lesion.There was no calcification.On the following day, there was occlusion and retreatment was done.The device will not be returned for evaluation.Additional information could not be obtained.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, d4, g3, h1, h2, h3 and h6.As reported, the balloon of a powerflex pro 6mm 10cm ruptured within nominal pressure during the second inflation attempt.The powerflex was inflated within its nominal pressure during the initial inflation.It was removed and angiography was done again.It showed the left external iliac artery which was being treated ruptured.A non-cordis stent was implanted.A non-cordis balloon catheter was used for long-inflation and hemostasis was achieved.An ipsilateral approach was made with a non-cordis sheath.The unknown guidewire crossed the lesion.There was no calcification.On the following day, there was occlusion and retreatment was done.Additional information could not be obtained.The product was returned for analysis.A non-sterile powerflex pro 6mm x 10cm 80 percutaneous transluminal angioplasty (pta) was received for analysis inside a plastic bag.Per visual analysis, no anomalies were observed by the naked eye.Per functional testing, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure applied.A balloon leakage was observed coming from a rupture in the distal section of the balloon.No other anomalies were observed.Per microscopic analysis, sem analysis was performed.Results showed that the leakage on the balloon presented evidence of a ruptured condition and scratch marks near the damaged area on the balloon.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82212740 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.However, the exact cause cannot be determined.A leakage was confirmed through analysis of the returned device as a rupture was noted on the distal section of the balloon.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.It is likely vessel characteristics and procedural factors, contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.The reported adverse events of ¿iliac artery rupture¿ and ¿occlusion¿ cannot be confirmed due to the nature of the complaints; however, risks associated with angioplasty procedures include vascular dissection and occlusion as reported in this event.These are well-known and extensively documented potential complications of this type of procedure and is listed in the instructions for use (ifu) as such.Vessels that are resistant to angioplasty have a higher risk of intimal plaque rupture during interventional procedures.Review of the available information suggests that lesion characteristics and possibly procedural factors may have contributed to the balloon burst and vessel rupture.A calcified/resistant lesion can cause damage to the balloon and result in vessel damage during angioplasty.According to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.Complications related to the product include, but are not limited to abrupt vessel closure, additional intervention, acute myocardial infarction, allergic reaction (device, contrast medium and medications), amputation, arrhythmias, arteriovenous fistula, bradycardia, death, embolism, hematoma at puncture site, hemorrhage, hypotension / hypertension, inflammation/ infection/ sepsis, ischemia, necrosis, neurological events, including peripheral nerve injury, transient ischemic attack and/ or stroke, organ failure (single, multiple), pain, paralysis, potential for balloon burst and potential complications (rated burst pressure), potential for separation and potential complications (integrity to be checked before and after use), procedural complications: bleeding, hypotension, access site complications, pseudoaneurysm, renal failure, restenosis of the dilated vessel, thrombosis, vascular complications (e.G.Intimal tear, dissection, pseudoaneurysm, perforation, rupture, spasm, occlusion).The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description

Brand Name
POWERFLEXPRO 6MM10CM 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key13847334
Report Number9616099-2022-05475
Device Sequence Number4668962
Product Code LIT
UDI-Device Identifier20705032059579
UDI-Public(01)20705032059579(17)231231(10)82212740
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model Number4400610S
Device Catalogue Number4400610S
Device Lot Number82212740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/21/2022
Supplement Date Received by Manufacturer03/22/2022
Initial Report FDA Received Date03/22/2022
Supplement Report FDA Received Date04/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(6MM MUSTANG, BOSTON SCIENTIFIC).; (EPIC, BOSTON SCIENTIFIC).; SHEATH (PARENT, MEDIKIT).; UNK GUIDEWIRE.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown